Colorado, 2010Flash Flooding and Heavy Rain in Colorado, July 27, 2010
July 27, 2010 · NWS GJT · 3 events in 2 counties and zones
Abundant monsoonal moisture combined with daytime heating to generate heavy rain producing thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $101,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoonal moisture combined with daytime heating to generate heavy rain producing thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 12:53 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 27, 12:53 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT TUE JUL 27 2010
...MONSOONAL BURST EXPECTED TO LAST THROUGH THE END OF THE WEEK...
.SHORT TERM...TONIGHT THROUGH THURSDAY...
AS DISCUSSED PREVIOUSLY...HIGH PRESSURE HAS SHIFTED EASTWARD WHICH
HAS OPENED THE DOOR TO A SURGE OF DEEP SUBTROPICAL MOISTURE FROM THE
SOUTH AND SOUTHWEST. IN RESPONSE...MOISTURE ACROSS THE AREA HAS
INCREASED MARKEDLY WITH DEW POINTS OVER THE NORTH UP FROM 5 TO 10
DEGS F TO NEAR 50 DEGS F. THE CENTRAL ZONES HAD DEW POINTS IN THE
LOWER TO MID 50S WITH VALUES NEAR 60 DEGS F ACROSS THE SOUTH. DEBRIS
CLOUDS FROM THE DISTURBANCE WHICH MOVED OVER THE AREA EARLY THIS
MORNING HAVE HELD BACK STORMS OVER THE CENTRAL MOUNTAINS WHILE...IN
CONTRAST...STORMS HAVE ERUPTED IN THE LATE MORNING AND EARLY
AFTERNOON OVER THE SOUTHERN MOUNTAINS WHERE SKIES WERE MOSTLY CLEAR
THROUGH MUCH OF THE DAY SO FAR. LIGHT STEERING FLOW...COMBINED WITH
PW VALUES OVER AN INCH....SATURATED SOILS AND A WEAK SHORTWAVE MOVING
INTO THE AREA FROM NORTHEAST ARIZONA ACROSS THE SOUTH CONTINUES TO BE
AN ISSUE FOR SOUTHWEST COLORADO AND SOUTHEAST UTAH...SO WILL CONTINUE
THE FLASH FLOOD WATCH.
THOUGH WEAKENING...THE PREVIOUSLY MENTIONED SHORTWAVE ENERGY OVER THE
FOUR CORNERS REGION SHOULD CONTINUE TO AFFECT SOUTHEAST UTAH AND
SOUTHWEST COLORADO LATER TONIGHT...SO BOOSTED POPS OVER THE AREA.
VERY LITTLE CHANGE EXPECTED WEDNESDAY AND THURSDAY...THOUGH MOISTURE
WILL DEEPEN ACROSS THE NORTH AS MONSOONAL SURGE CONTINUES.
MODEL GUIDANCE SHOWED NEAR NORMAL HIGHS AND LOWS THROUGH THE PERIOD
WHICH APPEARED REASONABLE GIVEN THE CURRENT WEATHER REGIME.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
LITTLE CHANGE SEEN IN THE OVERALL SYNOPTIC PATTERN THIS LONG TERM
PERIOD...WITH A TROF ALONG THE WEST COAST WHILE HIGH PRESSURE
REMAINS OVER TX/OK. THIS PRODUCES A VERY STRONG MONSOONAL SIGNATURE
OVER THE SWRN STATES. THIS WILL RESULT IN A MOIST SOUTHWESTERLY
FLOW OVER OUR CWA WITH PCP WTR VALUES MOSTLY IN EXCESS OF 1 INCH.
LITTLE DAY TO DAY CHANGE SEEN IN THE MODELS AND SUSPECT THE AMOUNT
AND STRENGTH OF CONVECTIVE ACTIVITY WILL DEPEND ON THE DEGREE OF
CLOUD COVER AND EMBEDDED SHRT WVS...WITH THE LATTER BEING MOST
SIGNIFICANT. LIGHT WINDS ALOFT WILL MEAN STORMS WILL BE SLOW MOVING
RESULTING IN A POTENTIAL FOR LOCALLY HEAVY RAINFALL. TEMPERATURES
WILL RUN NEAR TO SLIGHTLY BELOW SEASONAL NORMALS.
&&
.AVIATION...
EXPECT SCATTERED THUNDERSTORMS TO PERSIST OVER MOUNTAINS AREAS LATE
THIS AFTERNOON...AND CONTINUING INTO THE EVENING. STORMS WILL CREATE
AREAS OF MOUNTAIN OBSCURATIONS WITH MVFR CIGS AND VSBY IN RAIN
SHOWERS. LOCALIZED IFR CIGS AND VSBY ARE LIKELY IN THE SAN JUAN...LA
SAL AND ABAJO MOUNTAINS AND THE LOWER ELEVATIONS OF THE FOUR CORNERS
AREA DUE TO HEAVY RAINFALL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE
UT...NONE.
SHORT TERM.....NL
LONG TERM......MC
AVIATION.......TGJT
Hazardous weather outlook, Jul 27, 4:45 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE JUL 27 2010
COZ001>014-017>023-UTZ022>025-027>029-281145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE JUL 27 2010
...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR
SOUTHEAST UTAH AND SOUTHWEST COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH
OF WESTERN COLORADO AND EASTERN UTAH THROUGH TONIGHT. THE
STRONGEST THUNDERSTORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS
TO 50 MPH AND VERY HEAVY RAINFALL. THE HEAVY RAINFALL WILL LEAD TO
THE POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE SAN JUAN
MOUNTAINS IN SOUTHWEST COLORADO AND NEAR NARROW SLOT CANYONS ACROSS
SOUTHEAST UTAH. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THESE AREAS FOR THIS AFTERNOON AND EVENING.
PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
HTTP://WEATHER.GOV/GJT FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
DEEP MONSOONAL FLOW INTO UTAH AND COLORADO WILL CONTINUE THROUGH
EARLY THIS WEEKEND. THIS WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINS. THE POTENTIAL EXISTS FOR
LOCALIZED FLASH FLOODING EACH AFTERNOON AND EVENING THROUGH
SATURDAY.
SUNDAY AND MONDAY...MONSOONAL FLOW WEAKENS BUT SUFFICIENT MOISTURE
FOR SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EARLY
EVENING WILL REMAIN. LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY. REPORTS OF
SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED.
JDC
In the hours before
Local storm report, Jul 27, 9:43 AM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1043 AM MDT TUE JUL 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HEAVY RAIN 1 NE MONTROSE 38.49N 107.86W
07/27/2010 M1.18 INCH MONTROSE CO TRAINED SPOTTER
1.18 INCHES OF RAIN IN 30 MINUTES FROM 1245AM THROUGH
115AM.
&&
EVENT NUMBER GJT1000634
MALEKSALocal storm report, Jul 27, 9:46 AM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1046 AM MDT TUE JUL 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG 1 NE MONTROSE 38.49N 107.86W
07/27/2010 MONTROSE CO TRAINED SPOTTER
IN ADDITION TO 1.18 INCHES OF HEAVY RAIN IN 30
MINUTES... WIND GUSTS BROKE SOME TREE LIMBS AND KNOCKED
OVER AN 18 INCH DIAMETER COTTONWOOD TREE IN RIVERSIDE
PARK NEAR MONTROSE. NO MOBILE HOMES WERE IMPACTED.
&&
EVENT NUMBER GJT1000635
MALEKSASpecial weather statement, Jul 27, 12:30 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT TUE JUL 27 2010
COZ017-272015-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
130 PM MDT TUE JUL 27 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MESA COUNTY UNTIL 215 PM
MDT...
AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM EXTENDING FROM 5 MILES WEST TO 8 MILES SOUTHWEST
OF GLADE PARK. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN MESA COUNTY WEST OF GLADE PARK ON THE
UNCOMPAGHRE PLATEAU.
MDA
Special weather statement, Jul 27, 12:52 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
152 PM MDT TUE JUL 27 2010
UTZ028-272030-
LA SAL AND ABAJO MOUNTAINS UT-
152 PM MDT TUE JUL 27 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN COUNTY UNTIL 230
PM MDT...
AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF MONTICELLO...MOVING
SOUTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MONTICELLO...AND THE
MONTICELLO ARPT.
MDA/NL
Flash Flood, San Miguel
- When
- July 27, 2:34 PM MST to 4:00 PM MST
- Where
- San Miguel County, 1.89 mi SSE of Norwood Arpt to 5.16 mi NE of Norwood Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.124, -108.240
Heavy rainfall near Norwood caused mudslides to rush over Highway 145 between Norwood and Placerville. A storm spotter in Norwood measured 0.75 of an inch of rain within 15 minutes. Highway 145 was closed for a period of time due to the debris on the road.
Heavy Rain, San Miguel
- When
- July 27, 4:30 PM MST to 6:00 PM MST
- Where
- San Miguel County, 16.86 mi ENE of Egnar to 16.52 mi ENE of Egnar
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.022, -108.649
An access road to Highway 141 was washed out in one spot due to runoff from heavy rainfall.
Flash Flood, Ouray
- When
- July 27, 5:00 PM MST to 8:00 PM MST
- Where
- Ouray County, 0.47 mi NNW of Ouray to 1.67 mi SSW of Portland
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 38.026, -107.673
Heavy rainfall caused flash flooding in the area of Dexter Creek and Skyrocket Creek north of Ouray, as well as along Cascade Creek in Ouray. In some sections of Dexter Creek, the flash flood waters were nearly 20 feet deep. A section of road was washed out and the remaining buildings from the abandoned Old Maid Mine and town, built in the late 1800s, were completely obliterated with only some foundations remaining. An enormous amount of debris flowed through and collected in sections of Dexter Creek, which is the main water source for many residents in Ouray County. In particular, log jams and boulders the size of large trucks clogged a quarter-mile section of Dexter Creek, filling the creek up to 20 feet deep from the original creek bed elevation. Skyrocket Creek flowed up to a foot deep across Highway 550 as the highway culvert was filled beyond capacity. A motel on the west side of the highway experienced flooding in the parking lot and to some lower level motel rooms. Skyrocket Creek deposited about 8000 cubic yards of debris, mostly rocks and boulders, in a catch basin just above the Uncompahgre River. About 2000 cubic yards of debris filled up a catch basin near Highway 550 just before Cascade Creek dumps into the Uncompahgre River. The Uncompahgre River gage near Ridgway measured a stage jump of nearly 2 feet that evening due to the upstream inflow from the flooding creeks. Radar storm total rainfall estimates over the mountains near Ouray ranged from 1.5 to 1.75 inches, most of which fell within 60 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Kentucky, July 27, 20101 death · 2 injured · $932,000 · 3 events
- Tornadoes and Hail in Wisconsin, July 27, 20103 injured · $229,000 · EF2 · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 27, 2010$585,000 · EF1 · 15 events
- Flooding in Illinois, July 27 to 31, 2010$500,000 · 2 events
- Flash Flood and Hail in Wisconsin, July 27, 2010$109,000 · 1.75 in hail · 28 events
- Flash Flood and Hail in South Carolina, July 27, 2010$97,000 · 1 in hail · 25 events
- Flash Flooding and Hail in Utah, July 27 to 31, 2010$170,000 · 1 in hail · 13 events
- Flash Flood and Damaging Winds in North Carolina, July 27, 2010$200,000 · 50 kt wind · 5 events
- Flash Flood in Arizona, July 27, 2010$200,000 · 1 event
- Damaging Winds in Minnesota, July 27, 2010$75,000 · 62 kt wind · 16 events
- Damaging Winds and Lightning Strike in Georgia, July 27, 2010$98,000 · 60 kt wind · 7 events
- Flood in Missouri, July 27 to 31, 2010$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249983, 257608, 257691.